Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 23, 2015, 1:09 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2015, 1:09 AM HST (11:09 UTC)
- Expired
- Aug 23, 2015, 4:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 39 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
108 WGHW50 PHFO 231109 FFWHFO HIC009-231415- /O.NEW.PHFO.FF.W.0015.150823T1109Z-150823T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 109 AM HST SUN AUG 23 2015 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MOLOKAI IN MAUI COUNTY * UNTIL 415 AM HST * AT 106 AM HST...RADAR SHOWED HEAVY RAIN NEAR PUKOO...OR ABOUT 26 MILES NORTHWEST OF KAHULUI. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALAWA VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2120 15687 2126 15670 2098 15671 2099 15686 $$
2 follow-up statements
998 WGHW70 PHFO 231256 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 256 AM HST SUN AUG 23 2015 HIC009-231415- /O.CON.PHFO.FF.W.0015.000000T0000Z-150823T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 256 AM HST SUN AUG 23 2015 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY UNTIL 415 AM HST... AT 242 AM HST...ALTHOUGH THE HEAVY RAIN HAS EASED...RADAR SHOWED NEW RAIN CELLS WERE DEVELOPING OVER EAST MOLOKAI. THESE CELLS CAN POTENTIALLY BRING ANOTHER ROUND OF HEAVY RAIN TO THE ALREADY DRENCHED AREAS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALAWA VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2120 15687 2126 15670 2098 15671 2099 15686 $$
953 WGHW70 PHFO 231353 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 353 AM HST SUN AUG 23 2015 HIC009-231400- /O.CAN.PHFO.FF.W.0015.000000T0000Z-150823T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI HI- 353 AM HST SUN AUG 23 2015 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY... WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED. ALTHOUGH THE HEAVY RAINS HAVE SUBSIDED...RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. A FLASH FLOOD WATCH FOR ALL ISLANDS REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. LAT...LON 2120 15687 2126 15670 2098 15671 2099 15686 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 9:15 PM HST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 22, 9:15 PM HST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 915 PM HST SAT AUG 22 2015 .SYNOPSIS... THE TRADES WILL CONTINUE TO GRADUALLY DIMINISH THROUGH SUNDAY. ABUNDANT WARM TROPICAL MOISTURE OVER THE STATE IS BRINGING HUMID AND SOGGY CONDITIONS...ALONG WITH POTENTIAL FOR LOCALLY HEAVY SHOWERS AND A FEW THUNDERSTORMS FOR THE NEXT SEVERAL DAYS. TROPICAL CYCLONE KILO CONTINUES TO MOVE WEST NORTHWEST...TO THE SOUTH OF THE STATE...AND IS EXPECTED TO STRENGTHEN AS IT MAY TURN NORTH AND NORTHEAST TOWARDS THE WESTERN EDGE OF THE ISLAND CHAIN NEXT WEEK. THE FORECAST WILL PROBABLY BE ADJUSTED ACCORDINGLY...DEPENDING ON THE PROGRESS AND EVOLUTION OF KILO. && .DISCUSSION... TROPICAL CYCLONE KILO...OVER 400 MILES SOUTH-SOUTHWEST OF HONOLULU AT 5 PM HST....CONTINUES TO TRACK WEST-NORTHWEST. TROPICAL MOISTURE IS BEING DRAWN OVER THE ISLANDS ON THE BACK SIDE OF THE TROPICAL SYSTEM. THE RATHER MOIST AND UNSTABLE AIRMASS CERTAIN HAS AN IMPACT ON THE ISLAND WEATHER...WITH LOCALLY HEAVY RAIN THUNDERSTORMS DEVELOPING OVER OAHU...MAUI AND BIG ISLAND AT THIS TIME. AS THE SURFACE WINDS SWITCHING TO A MORE SOUTHEAST DIRECTION...RATHER STRONG CONVECTION DEVELOPED ALONG THE KOOLAU...AS WELL AS SOUTHEAST MAUI....WHILE CONVERGING WINDS ON THE LEE SIDE OF THE BIG ISLAND ALSO RESULTED IN ANOTHER THUNDERSTORM DEVELOPED OVER THE UPSLOPE OF CAPTAIN COOK. AS LITTLE CHANGE IS EXPECTED ON THE OVERALL WEATHER PATTERN FOR AT LEAST THE NEXT COUPLE OF DAYS...EXPECT THE UNSETTLED WEATHER TO PREVAIL ACROSS THE STATE...WITH POTENTIAL FOR HEAVY SHOWERS AND THUNDERSTORM ACTIVITY CONTINUE...WITH POSSIBLE RAINFALL TOTALS OF 2 TO 4 INCHES WITH ISOLATED HIGHER AMOUNTS. THUS A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL ISLANDS UNTIL EARLY MONDAY. THE OVERALL FORECAST SCENARIO FOR NEXT WEEK WILL GREATLY DEPEND ON WHERE AND HOW STRONG KILO WOULD WOUND UP TO BE...BUT AT THE VERY LEAST... EXPECT GENERALLY CLOUDY SKIES WITH LOCALIZED HEAVY DOWNPOURS POSSIBLE NEXT WEEK. ALL INTERESTS IN THE STATE OF HAWAII SHOULD CLOSELY FOLLOW THE PROGRESS OF KILO BY MONITORING THE LATEST BULLETINS AND PRODUCTS ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE OFFICE IN HONOLULU. REGARDLESS OF THE FINAL OUTCOME OF KILO...NOW IS THE TIME TO REVISE YOUR EMERGENCY RESPONSE PLANS AND DETERMINE WHAT SUPPLIES YOU MAY NEED IN CASE OF A TROPICAL CYCLONE EVENT. DETAILED INFORMATION ON HOW TO PREPARE FOR AN EMERGENCY SUCH AS A HURRICANE EVENT AND MUCH MORE CAN BE FOUND AT WWW.READY.GOV. && .AVIATION... CONDS ARE RIPE FOR SPOTTY HEAVY SHOWERS AND TSTMS TO FLARE UP ANYWHERE AREA WIDE OVERNIGHT. CURRENT AIRMET SIERRA FOR MTN OBSC PRIMARILY FOR THE KOOLAUS ON OAHU WILL LIKELY CONT THROUGH 10Z AS WELL AS THE NE CORNER OF MOLOKAI. ADDITIONAL AREAS ARE LIKELY TO WARRANT AIRMET SIERRA. NO OTHER AIRMETS...TANGO AND ZULU...ARE EXPECTED. && .MARINE... LOCALLY STRONG WINDS OVER THE TYPICALLY WINDIER WATERS AROUND THE BIG ISLAND EARLIER WILL BE SUBSIDING OVERNIGHT...AS KILO TRACKS FURTHER WEST-NORTHWEST. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS AROUND THE BIG ISLAND TONIGHT AND WILL PROBABLY BE TAKEN DOWN BY EARLY SUNDAY MORNING. A SMALL TO MODERATE WEST SWELL WILL CONTINUE OVER THE ISLANDS THROUGH EARLY NEXT WEEK...WITH A MODERATE LONG-PERIOD WEST SWELL IS EXPECTED WEDNESDAY...PEAKING FRIDAY. THIS WEST SWELL MAY BE LARGE ENOUGH TO BRING NEAR ADVISORY LEVEL SURF FOR WEST FACING SHORES OF THE BIG ISLAND. MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY MOIST AND UNSTABLE AIR MASS REMAINS ACROSS THE AREA DURING THE NEXT SEVERAL DAYS. SINCE THE PRESENT OF KILO IN THE BASIN...EVEN SMALL CHANGES IN THE TRACK OR INTENSITY OF THIS SYSTEM MAY LEAD TO BIG CHANGES IN THE FORECAST FOR THE COASTAL WATERS AS WELL AS THE POTENTIAL FOR ROUGH SURF FOR THE ISLANDS THROUGH THE UPCOMING WEEK. MARINERS AND BEACHGOERS SHOULD MONITOR THE LATEST UPDATES TO STAY INFORMED ABOUT THIS DEVELOPING...AND POTENTIALLY DANGEROUS SITUATION. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 6 PM HST MONDAY FOR ALL ISLANDS. SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && DISCUSSION/MARINE...HUI AVIATION...LAU
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 4:03 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 22, 7:04 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 22, 7:48 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 22, 8:22 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 22, 8:44 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 22, 8:48 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 22, 9:23 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 22, 9:45 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 22, 10:53 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 22, 11:39 PM HST | Areal Flood Advisory | HFO | Hawaii | 5 hr |
| Aug 23, 12:20 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 6:46 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 23, 11:20 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 23, 1:02 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 23, 1:49 PM HST | Special Marine Warning | HFO | 86 min | |
| Aug 23, 1:56 PM HST | Areal Flood Advisory | HFO | Kauai | 9 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.